MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C1450
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/19/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 42.0 and 118.0 cm from the proximal end.The pusher assembly was fractured approximately 44.0 cm from the proximal end.The stretch resistant wire (sr wire) was fractured and the proximal constraint sphere remained within the pusher assembly distal detachment dip (ddt).Conclusion: evaluation of the returned pc400 revealed that the sr wire was fractured.If the device was forcefully retracted against resistance, the sr wire may fracture.Further evaluation of the returned pc400 revealed that the pusher assembly was fractured and kinked.These damages were not identified in the reported complaint.The kinks and fracture were likely incidental to the reported procedure and may have occurred post-procedure.Evaluation of the returned lantern revealed that the distal tip of the catheter was ovalized.If the peel-able sheath (supplied by penumbra) is not used during insertion of the lantern into a parent device or if the distal tip of the catheter is forcefully gripped or pinched, damage such as this may occur.The ovalization in the distal tip of the returned lantern likely contributed to the resistance encountered during the procedure and prevented the pc400 from being advanced out of the distal tip of the lantern.Evaluation of the returned handle revealed that the device was functional.The handle was functionally tested on the handle fixture and passed within specification.Penumbra coils and catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.Penumbra handles are visually inspected and 100% functionally tested during incoming inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2018-02477.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra coil 400s (pc400s) and a lantern delivery microcatheter (lantern).During the procedure, the physician felt resistance and was unable to advance a pc400 out of the tip of the lantern.The physician then noticed that the pc400 had unintentionally detached within the lantern.Therefore, the lantern was removed with the pc400 inside under negative pressure.It was reported that the tip of the lantern was collapsed.The procedure was then completed using penumbra smart coils, additional coils, and a new microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8186184
Report Number3005168196-2018-02467
Device Sequence Number2880035
Product Code HCG
UDI-Device Identifier00814548010687
UDI-Public00814548010687
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/20/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/13/2026
Device Catalogue Number4002C1450
Device Lot NumberF85253
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/14/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/20/2018
Initial Report FDA Received Date12/20/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005